Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 148, NWS Wilmington, NC

August 11, 2000Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 11, 2000, 12:39 PM EDT for Horry County, South Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 2000, 12:39 PM EDT (16:39 UTC)
Expired
Aug 11, 2000, 1:30 PM EDT
In force
51 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 12:58 PM EDTThunderstorm Wind 55 EMyrtle Beach, SCLifeguard stands were reported to be blown over.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3414 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 111640
SVRILM
SCC051-111730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1239 PM EDT FRI AUG 11 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 130 PM EDT

* AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOCASTEE...OR ABOUT 5 MILES SOUTH OF RED
  HILL...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FORESTBROOK AT 1245 PM EDT
   LONGS AT 1250 PM EDT
   GARDEN CITY AT 1255 PM EDT
   NORTH MYRTLE BEACH AT 105 PM EDT
   LITTLE RIVER AT 110 PM EDT

OTHER STRONG THUNDERSTORMS WITHIN HORRY COUNTY HAVE THE POTENTIAL TO 
DEVELOP INTO SEVERE ONES THROUGH 130 PM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

.END

LAT...LON 3402 7894 3370 7919 3358 7900 3388 7857

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:55 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 11, 9:55 AM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
955 AM EDT FRI AUG 11 2000

12Z MHX AND CHS RAOBS INDICATING AN UNSTABLE AIRMASS AS LI VALUES
AROUND -7. MODIFIED CAPES 2500-2700. AS FOG BURNS OFF...SHOULD SEE
AREAS HEAT UP QUITE WELL...FURTHER DESTABILIZING THE ATMOSPHERE.
FRONT AND TROUGH AHEAD OF IT CONTINUE TO PUSH SLOWLY EAST THIS AFTN
AND PROVIDE FOCUS FOR DEVELOPMENT OF SHOWERS AND TSTMS IN THE WARM
AND UNSTABLE AIRMASS. THUS...GOING 40 POPS ARE JUSTIFIED.

WILL LIKELY SEE SOME CLOUD COVER MOVE IN FROM THE WEST BUT SHOULD
NOT KEEP REGION FROM BEING WORDED PARTLY CLOUDY.

CWF:  SW WINDS CONTINUE AT BEACHES AND OFFSHORE THIS AFTN. IN THE
RANGE OF 15 KT SHOULD HOLD. FPSN7 BEGINNING TO SEE LARGER WAVE
PERIODS ON LAST OB.

.ILM...NONE.

PJN

In the hours before

Special weather statement, Aug 11, 9:55 AM EDT, 2 hours 44 minutes before
AMZ250-252-254-256-NCZ097-100-101-SCZ034-046-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
955 AM EDT FRI AUG 11 2000

...POTENTIAL FOR RIP CURRENTS THROUGHOUT THIS WEEKEND...

DISTANT SWELLS FROM ALBERTO WILL AFFECT THE AREA BEACHES OF
NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH
SUNDAY. THE MAIN THREATS ASSOCIATED WITH THESE 3 TO 5 FT SWELLS WILL
BE THE POTENTIAL FOR DANGEROUS RIP CURRENTS AND UNDER TOWS. THE
TIMES MOST VULNERABLE FOR RIP CURRENTS TO OCCUR...ARE AROUND THE
TIMES OF LOW TIDE WHICH WILL OCCUR AROUND 1215 PM TODAY AND 100 PM
SUNDAY.

RIP CURRENTS ARE STRONG NARROW CHANNELS OF FLOWING WATER MOVING OUT
TO SEA. IF YOU ARE CAUGHT IN A RIP CURRENT...REMAIN CALM. TRY TO
SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH...UNTIL YOU ARE OUT
OF THE GRIP OF THIS NARROW STREAM OF WATER...THEN SWIM TO SHORE. DO
NOT ATTEMPT TO SWIM BACK TO SHORE AGAINST THE RIP SINCE IT CAN
EXHAUST OR EVEN KILL THE STRONGEST SWIMMER.

HOEHLER
NNNN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:25 PM EDTSevere Thunderstorm WarningILMGeorgetown50 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.